Mississippi, 2015

Damaging Winds in Mississippi, July 4, 2015

July 4, 2015 · NWS LIX · 2 events in 1 county or zone

A stationary front over southern Mississippi and Alabama served as the focus for clusters of thunderstorms to develop during the afternoon hours of the 4th and 5th. Several reports of severe weather were received from the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front over southern Mississippi and Alabama served as the focus for clusters of thunderstorms to develop during the afternoon hours of the 4th and 5th. Several reports of severe weather were received from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 4, 7:38 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 7:38 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
838 AM CDT SAT JUL 4 2015

...SOUNDING DISCUSSION...

THE SOUNDING THIS MORNING MEASURES PLENTY OF INSTABILITY WITH
MIXED LAYER CAPE AT 2700 J/KG... MU CAPE 3600 J/KG. MID LEVEL
LAPSE RATES ARE RELATIVELY STEEP AT ABOUT 6.8 C/KM AND 500 MB
TEMPERATURE IS -10 C. THE ENVIRONMENT IS FAVORABLE FOR STORMS WITH
ENOUGH FORCING... WHICH WE WILL SEE FIRST FROM SOME MOISTURE
CONVERGENCE AND ADVECTION OFF THE GULF JUST TO THE WEST OF OUR CWA.
INDEED WINDS ARE SOUTHWESTERLY FROM THE SFC TO 500 MB THEN
NORTHWEST ABOVE. LATER TODAY THE OUTFLOW BOUNDARY WILL CONTINUE
SOUTHWARD FROM STORMS CURRENTLY ACROSS NORTH LA AND CENTRAL MS...
WHICH WILL LIKELY AFFECT OUR SW MS COUNTIES. THE 12Z SOUNDING
FROM SHREVEPORT SAMPLED THE FAVORABLE SHEAR AND STORM MAINTANCE
ENVIRONMENT JUST AHEAD OF THE LINE. A BIT OF A MOISTURE AXIS IS
SAMPLED BY THE LAKE CHARLES SOUNDING WITH PW AT 1.99 INCHES... AT
LIX THE PW IS NEAR AVERAGE AT 1.73 INCHES.

KRAUTMANN

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT SAT JUL 4 2015/

SHORT TERM...
A STATIONARY FRONT ACROSS OK/AR/TN WILL SLOWLY MOVE SOUTH AND
BECOME DEFUSE NORTH OF OUR AREA. SEVERAL SHORTWAVES MOVING
ALONG THE FRONT WILL ENHANCE PRECIPITATION CHANCES THIS WEEKEND.
AN AREA OF LOW PRESSURE AT THE BASE OF THE SHORTWAVE WILL BE
LOCATED IN AR TODAY AT 18Z AND ON THE TN/KY LINE AT 18Z SUN. AN
ENHANCED AREA OF 1000-500MB RH VALUES MOVE THROUGH THE FLOW OVER
THE NEXT FEW DAYS. PW AT 00Z SOUNDING WAS 1.78 IN WITH AN LI
AROUND -9. NOT MUCH IN THE WAY OF SPEED OR DIRECTIONAL SHEAR
HOWEVER PLENTY OF PARCEL INSTABILITY. HRRR PROGS SOME SHRA
DEVELOPMENT BEGINNING AROUND 15Z BECOMING QUITE WIDESPREAD DURING
THE AFTERNOON AS A LINE OF TSRA MOVES ACROSS THE AREA. SOME OF THE
SHRA/TSRA ACTIVITY COULD LAST INTO THE EVENING HOURS. SPC DAY 1
OUTLOOK HAS A MRGL RISK OF SEVERE WEATHER TODAY AS THE AREA OF
CONVECTION MOVES IN FROM THE WEST. ANY INTERACTION WITH SEA AND
LAKE BREEZES PLUS OUTFLOW BOUNDARIES COULD ENHANCE SOME OF THE
TSRA ACTIVITY RESULTING IN FREQUENT LIGHTNING... STRONG GUSTY
WINDS...AND HEAVY RAIN. THERE COULD BE A FEW STORMS WHICH REACH
SEVERE CRITERIA WHICH COULD HAVE AN IMPACT ON FOURTH OF JULY
OUTDOOR ACTIVITIES. TEMPERATURES WILL REMAIN WARM HOWEVER COOLER
NEAR AREAS OF RAIN TODAY AND SUNDAY.

LONG TERM...
A RIDGE OF HIGH PRESSURE CENTERED OVER THE NORTH TX/OK BORDER WILL
BUILD BY MID WEEK. A FEW IMPULSES WILL BRING A FEW SHRA/TSRA TO
THE AREA HOWEVER POPS WILL BE WILL LOW. A WEAK TROPICAL WAVE MOVES
WEST ACROSS THE GULF NEXT WEEKEND WITH LITTLE IMPACT OUTSIDE OF
A FEW SHOWERS IN THE COASTAL WATERS. WITH THE HIGH PRESSURE WILL
COME WARMER TEMPERATURES WITH HIGHS FROM THE LOW TO MID 90S.

AVIATION...
VFR CONDITIONS WILL DEVELOP ONCE AGAIN THIS MORNING WITH TOWERING
CUMULUS BEING NOTED AT ALL SITES. SCATTERED SH/TS ARE EXPECTED TODAY
WITH THE MOST COVERAGE BEING MAINLY THIS AFTERNOON. TS DEVELOPMENT
SHOULD BEGIN DURING THE MORNING HOURS AND SPREAD OVER BTR AND MCB
SITES INITIALLY. A FEW SHOWERS MAY AFFECT THE SOUTHSHORE
TERMINALS BY LATE MORNING. NO ACTIVITY EXPECTED DURING THE MORNING
FOR COASTAL MISS. TS COVERAGE WILL INCREASE THROUGH THE DAY AND
SHOULD AFFECT ALL SITES BEFORE THE END OF THE 12Z TAF PERIOD.

MARINE...
BERMUDA RIDGE PATTERN TO MAINTAIN LIGHT SOUTHERLY FLOW FOR THE
FORECAST PERIOD. THUNDERSTORMS DEVELOPING AHEAD OF AS WELL AS ALONG
A SQUALL LINE WILL BRING THE THREAT OF HIGH WINDS AND WAVES OVER THE
TIDAL LAKES THIS AFTERNOON AND EVENING. SEVERAL OF THESE MAY BE
STRONG OR EVEN SEVERE LATE TODAY. THE AMOUNT OF MARINE TRAFFIC WILL
BE HIGHER THAN USUAL THIS HOLIDAY WEEKEND...PLEASE BE ALERT FOR ANY
SPECIAL MARINE WARNINGS THAT MAY BE ISSUED. OTHERWISE...LIGHT WINDS
AND LOW SEAS EXPECTED THROUGH TUESDAY NIGHT.

DECISION SUPPORT...
DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RIVER FLOOD WARNINGS ON MISSISSIPPI RIVER FROM RED
             RIVER LANDING TO BATON ROUGE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  72  88  72 /  60  60  60  20
BTR  89  74  90  74 /  60  60  50  10
ASD  90  74  89  74 /  60  60  50  20
MSY  89  77  89  76 /  60  60  50  10
GPT  88  76  87  75 /  50  50  50  30
PQL  89  74  88  74 /  40  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 11:53 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1253 PM CDT SAT JUL 4 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1253 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHWESTERN MISSISSIPPI
AND ADJACENT LOUISIANA PARISHES. THERE IS A MARGINAL RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR AREAS SOUTH OF
THE SLIGHT RISK AND TO NEAR THE I 10 CORRIDOR. THE MAIN HAZARDS
WILL BE IN THE FORM OF STRONG TO DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...AND POSSIBLY LARGE HAIL. BRIEF TORRENTIAL RAINFALL
WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE WEEK.
THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW BUT THE
POSSIBILITY OF A STRONG OR ISOLATED SEVERE THUNDERSTORM WILL
REMAIN THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

CAB

In the hours before

Special weather statement, Jul 4, 11:17 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1217 PM CDT SAT JUL 4 2015

LAZ039-071-MSZ070-071-041800-
NORTHERN TANGIPAHOA LA-WASHINGTON LA-PIKE MS-WALTHALL MS-
1217 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN TANGIPAHOA PARISHES...SOUTHWESTERN WALTHALL AND
SOUTHEASTERN PIKE COUNTIES UNTIL 100 PM CDT...

AT 1217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MOUNT HERMAN...OR 13 MILES NORTHWEST OF FRANKLINTON...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TYLERTOWN AND MOUNT HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3088 9002 3083 9041 3101 9044 3127 9004
TIME...MOT...LOC 1717Z 241DEG 20KT 3097 9032

CAB
Special weather statement, Jul 4, 11:40 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1240 PM CDT SAT JUL 4 2015

LAZ035>037-046-048>050-058-071-072-MSZ068>070-041845-
LIVINGSTON-WEST FELICIANA-SOUTHERN TANGIPAHOA-NORTHERN
TANGIPAHOA-IBERVILLE-EAST FELICIANA-ST. HELENA-EAST BATON ROUGE-ST.
JOHN THE BAPTIST-ASCENSION-PIKE-AMITE-WILKINSON-
1240 PM CDT SAT JUL 4 2015

...STRONG THUNDERSTORMS OVER SOUTHEAST LOUISIANA...

AT 1237 PM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENED FROM NEAR
WILSON TO NEAR DONALDSONVILLE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...HAMMOND...ZACHARY...BAKER...DENHAM SPRINGS...
GONZALES...DONALDSONVILLE...JACKSON...CLINTON...GREENSBURG...OAK
HILLS PLACE...AMITE...ST. GABRIEL...PONCHATOULA...WALKER...AMITE
CITY...KENTWOOD...LIVINGSTON...INDEPENDENCE AND SORRENTO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3110 9035 3030 9031 3018 9043 3017 9048
      3022 9044 3029 9040 3030 9043 3031 9042
      3030 9056 3026 9058 3022 9057 3020 9060
      3018 9058 3017 9053 3015 9064 3017 9065
      3009 9108 3105 9124
TIME...MOT...LOC 1737Z 260DEG 33KT 3094 9117 3015 9098
Local storm report, Jul 4, 12:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     1 E BAKER               30.59N 91.14W
07/04/2015                   EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            TREE BLOWN DOWN ON A HOUSE

&&

AK
Special weather statement, Jul 4, 12:34 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 PM CDT SAT JUL 4 2015

LAZ034-035-MSZ068-041915-
WEST FELICIANA LA-POINTE COUPEE LA-WILKINSON MS-
134 PM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEST FELICIANA...NORTHERN
POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN
WILKINSON COUNTIES UNTIL 215 PM CDT...

AT 134 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BAYOU CURRENT...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGANZA...BATCHELOR...LETTSWORTH AND FORT ADAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3087 9180 3098 9180 3104 9172 3104 9166
      3103 9164 3097 9166 3100 9164 3102 9159
      3104 9156 3107 9156 3110 9161 3116 9141
      3074 9142 3071 9174 3078 9176 3081 9181
      3084 9180 3086 9182
TIME...MOT...LOC 1834Z 239DEG 27KT 3083 9180

CAB
Local storm report, Jul 4, 12:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     5 E WESTMINSTER         30.41N 91.01W
07/04/2015  E50 MPH          EAST BATON ROUGE   LA   TRAINED SPOTTER

            LAWN FURNITURE BLOWN AND PORTABLE TOILET BLOWN OVER

&&

AK
Local storm report, Jul 4, 12:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
146 PM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 NW TICKFAW            30.61N 90.52W
07/04/2015                   TANGIPAHOA         LA   BROADCAST MEDIA

            TREE DOWN BLOCKING RIGHT LANE ON I-55 SOUTHBOUND AT MILE
            MARKER 39

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 4, 12:50 PM CST
Where
Pike County, (Mcb)lewis Fld McCom
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.180, -90.470

Wind gust of 56 knots or 64 mph was measured at McComb MS Lewis Field (KMCB).

Thunderstorm Wind, Pike

When
July 4, 12:50 PM CST
Where
Pike County, Mc Comb
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.250, -90.470

Several trees were reported blown down in the city of McComb, and in areas just south and east of the city. Several of the trees blown down in the city brought down power lines and light poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576627, 576629.